Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 185, NWS Midland/Odessa, TX

July 8, 2016Borden County, Howard County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 8, 2016, 4:58 PM CDT for Borden County, Howard County, Scurry County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 4:58 PM CDT (21:58 UTC)
Expired
Jul 8, 2016, 5:45 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Borden County, TX, Howard County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 112 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS54 KMAF 082158
SVRMAF
TXC033-227-415-082245-
/O.NEW.KMAF.SV.W.0185.160708T2158Z-160708T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BORDEN COUNTY IN WESTERN TEXAS...
  NORTHEASTERN HOWARD COUNTY IN WESTERN TEXAS...
  WEST CENTRAL SCURRY COUNTY IN WESTERN TEXAS...

* UNTIL 545 PM CDT

* AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUTHER...OR
  17 MILES NORTHEAST OF BIG SPRING...MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GAIL...KNAPP...J B THOMAS RESERVOIR AND VINCENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3253 10118 3242 10124 3243 10140 3279 10148
      3272 10104
TIME...MOT...LOC 2158Z 186DEG 12KT 3248 10135 

HAIL...0.88IN
WIND...60MPH
 
$$

67
1 follow-up statement
179 
WWUS54 KMAF 082224
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT FRI JUL 8 2016

TXC033-227-415-082245-
/O.CON.KMAF.SV.W.0185.000000T0000Z-160708T2245Z/
BORDEN TX-HOWARD TX-SCURRY TX-
524 PM CDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN BORDEN...NORTHERN HOWARD AND WEST CENTRAL SCURRY
COUNTIES...

AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF LUTHER...OR 17 MILES SOUTHEAST OF GAIL...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GAIL...KNAPP AND J B THOMAS RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3253 10118 3247 10128 3253 10140 3279 10148
      3272 10104
TIME...MOT...LOC 2224Z 194DEG 12KT 3254 10133 

HAIL...<.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:44 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 8, 2:44 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT FRI JUL 8 2016

.DISCUSSION...As of 2:15 PM CDT Friday...Radar is showing the
first signs of convection over the Davis and Guadalupe Mtns.

Satl imagery and model data show a ridge aligned over the
southern states...from Southern CA to Florida. A shortwave is
rotating across northern New Mexico riding along the ridge. This
shortwave will interact with decent mid and low level moisture
(with a weak mid level moisture feed from East Pacific Hurricane
Blas) and an uncapped environment for increasing chances of
thunderstorms this aftn thru most of tonight. The latest run of
the RAP13 is hinting at a possible MCS dropping SSW over the CWA
starting this evening. Regardless...all the high res models do
show scattered thunderstorms well into the overnight hours. With
fcst soundings indc inverted V profiles there will be strong
gusty winds with any thunderstorms. With a slightly better
moisture profile there could be locally heavy rain...which in this
part of the country...could lead to localized flooding concerns.

Ridging amplifies a bit on Sat which might result in a little
less convection...especially in the Plains. Even with the ridge
amplification temps are fcst to remain just below the century
mark in the central and eastern Permian Basin...especially if
there is any rain tonight due to added moisture.

Ridging will become centered over the Desert SW into West Texas
from Sunday thru most of next week. With this pattern most...if
not all...of the convection will remain over the higher terrain
with weak upslope flow and intense heating. We can also say hello
once again to widespread 100+ degree temps in the Plains...105+ in
the Pecos and Rio Grande River Valleys...and 90s in the mtns.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  98  76  99 /  40  20  10  10
Carlsbad                       73 103  72 104 /  20  20  10  10
Dryden                         79  98  77 101 /  20  20  10   0
Fort Stockton                  75  99  74 101 /  40  30  10  10
Guadalupe Pass                 70  95  71  96 /  20  20  10  10
Hobbs                          71  98  71  99 /  20  20  10  10
Marfa                          66  92  63  95 /  40  40  20  10
Midland Intl Airport           76  98  76 100 /  40  20  10   0
Odessa                         75  98  76 100 /  40  20  10   0
Wink                           76 103  76 104 /  20  20  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

84/33
Hazardous weather outlook, Jul 8, 1:52 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI JUL 8 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
152 PM CDT FRI JUL 8 2016 /1252 PM MDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE AREA WITH LIGHTNING AND STRONG GUSTY WINDS THE
MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY
WITH LIGHTNING AND STRONG GUSTY WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 8, 4:09 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT FRI JUL 8 2016

TXZ075-082200-
PECOS TX-
409 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
500 PM CDT...

AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF HOVEY...OR 24 MILES SOUTHWEST OF FORT STOCKTON...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELDING AND SIERRA MADERA.

LAT...LON 3056 10326 3077 10330 3089 10291 3055 10284
TIME...MOT...LOC 2109Z 259DEG 15KT 3067 10320

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:03 PM CDTSpecial Weather StatementMAFEctor42 min
Jul 7, 7:06 PM CDTSpecial Weather StatementMAFCrane39 min
Jul 7, 8:49 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 7, 8:53 PM CDTSpecial Weather StatementMAFMidland37 min
Jul 7, 8:54 PM CDTSpecial Weather StatementMAFMartin51 min
Jul 7, 8:57 PM CDTSevere Thunderstorm WarningMAFEctor, Midland33 min
Jul 7, 9:04 PM CDTSevere Thunderstorm WarningMAFMartin41 min
Jul 7, 9:28 PM CDTSpecial Weather StatementMAFWard47 min
Jul 7, 9:47 PM CDTSpecial Weather StatementMAFHoward43 min
Jul 8, 4:09 PM CDTSpecial Weather StatementMAFPecos51 min
Jul 8, 5:03 PM CDTSpecial Weather StatementMAFCochran42 min
Jul 8, 5:23 PM CDTSpecial Weather StatementMAFPecos52 min
Jul 8, 6:05 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 8, 6:11 PM CDTSpecial Weather StatementMAFCrane49 min
Jul 8, 6:19 PM CDTSevere Thunderstorm WarningMAFBrewster25 min
Jul 8, 6:24 PM CDTSpecial Weather StatementMAFHoward51 min
Jul 8, 6:40 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.